Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 254, NWS Sioux Falls, SD

August 11, 2002Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 4:14 AM CDT for Davison County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 4:14 AM CDT (09:14 UTC)
Expired
Aug 11, 2002, 4:45 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:15 AM CDTHail 0.75Mitchell, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KFSD 110914
SVRFSD
SDC035-110945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 445 AM CDT

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF ETHAN...OR ABOUT 13 MILES
  SOUTHWEST OF MITCHELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETHAN AROUND 440 AM CDT

THIS STORM IS CAPABLE OF DIME TO QUARTER SIZED HAIL. STAY AWAY FROM 
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 11, 3:00 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT SUN AUG 11 2002

TRW ON NOSE OF MID LEVEL WAA WL CONT TO SPREAD ENE THIS MORN MAINLY
S OF I90. PRECIP SUD BEGIN TO TAPER OFF BY MID MORN WHICH IS TYPICAL
OF MID LEVEL WAA PRECIP FOR THE CWA. FEEL ETA HAS CONVECTIVE
FEEDBACK THIS AFTN OVR SW MN WITH A BULLSEYE VORT MAX DEVELOPING. SO
WL DISREGARD. FEEL ACTIVITY WL SHIFT TO WRN CWA LATE AFTN AHEAD OF
APPROACHING CDFNT. DYNAMICS FAIRLY IMPRESSIVE AND WUD EXPECT TRW TO
CONT TO DEVELOP AND SPREAD E OVERNIGHT. WL MENTION CHC OF SVR MOS OF
CWA TONIGHT AND STORMS EVOLVE FOM INTIT HAILERS TO A MORE WIND
DRIVEN EVENT. PRECIP SHUD END ACRS ERN CWA MON MORN WITH COOLER AIR
AND GUSTY WNDS BEHIND FNT. TEMPS SUD FEEL MORE FALL LIKE INTO MID
WEEK. LATEST MRF BRING A GOOD WARMUP INTO CWA THU AND FRI AHEAD OF
NEXT FNT WL SWLY FLOW ALOFT. THIS IS ALSO MORE IN LINE WITH CANADIAN
SPECTRAL. HWVR...CANADIEN IS JUST A TAD COOLER. SO WL UP TEMPS A BIT
FOR FRI AHEAD OF FNT.

.FSD...NONE.

In the hours before

Local storm report, Aug 11, 3:26 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 AM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    3 SW DANTE                SD   .88 INCH HAIL
08/11/02   CHARLES MIX                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:28 AM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Aug 11, 3:30 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Aug 11, 3:51 AM CDTSevere Thunderstorm WarningFSDYankton29 min
Aug 11, 4:20 AM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.